Minnesota, 2023

Drought in Minnesota, July 1 to 31, 2023

July 1 to 31, 2023 · NWS DLH · 4 events in 4 counties and zones

Drought conditions rapidly worsened across the Northland during the month of July. After record snowfall in many areas over the winter, dry conditions took hold for the spring into the summer with rainfall deficits of 1 to 4 inches for the month across much of northeastern Minnesota.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Drought conditions rapidly worsened across the Northland during the month of July. After record snowfall in many areas over the winter, dry conditions took hold for the spring into the summer with rainfall deficits of 1 to 4 inches for the month across much of northeastern Minnesota. D1 Moderate Drought quickly took hold across the area during the beginning of the month with D2 Severe Drought spreading into far western and southern areas as the month progressed. Area creeks and rivers dropped to low flow levels and crops began to suffer across much of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 30, 11:34 PM CST, 26 minutes earlier.

Area forecast discussion, Jun 30, 11:34 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1234 AM CDT Sat Jul 1 2023

.DISCUSSION...(This evening through Thursday)
Issued at 306 PM CDT Fri Jun 30 2023

Key Messages:

1. Isolated showers and storms (10-30%) across the Arrowhead this
afternoon and tomorrow afternoon.

2. Warmer holiday weekend with inland highs climbing into the mid
and upper 80s by Sunday. Isolated showers (10-20%) Sunday afternoon
across our western counties.

3. Chances for strong to severe weather increases Monday and Tuesday
as a cold front sweeps across the Upper Midwest.

4. Temperatures return to the 70s for Wednesday. Smoke may also
increase behind the exiting cold front as well.

Current Conditions - Afternoon/Evening:

Weak surface high pressure is over the region this afternoon with an
upper level low over eastern Ontario. Cyclonic flow aloft combined
with diurnal heating has lead to fields of cumulus blossoming across
the region. The tallest being over the Borderlands into the
Arrowhead. Some of these clouds may build enough to produce some
brief showers and thunderstorms but overall the environment doesn't
support the growth of strong or widespread storms.

Holiday Weekend:

The holiday weekend is shaping up to be a little warm with low
chances of precipitation. High pressure remains in place for
Saturday with inland highs climbing into the 80s. By Sunday those
temperatures will be in the mid to upper 80s. Areas near the Lake
will continue to see 5-10 degrees cooler than the surrounding areas.
Diurnally driven cloud will populate once again. However, chances
for precipitation out of these are low due to the subsidence that
will have replaced the cyclonic flow aloft. One feature to be leery
of is a warm front entering our western counties Sunday afternoon.
Not expecting major impacts with this but opted to go against the
NBM and increase PoPs to a slight chance due to many ensembles
hinting at some light QPF in the area.

Next Week:

Monday, southerly flow returns across the Northland promoting warm
air advection leading to highs in the upper 80s and lower 90s. The
12Z suite of deterministic guidance suggests a cold front will be
moving across the Northern Plains and may incite some thunderstorms.
The general orientation and timing is still contested among model
runs but the potential is there for some severe storms Monday
afternoon and into the overnight hours. SPC currently has all of
northern MN highlighted in their 15% outlook on day 4. Tuesday, the
front will continue it's march across the Upper Midwest and will
likely lead to a shift in strong to severe weather farther east into
NW WI. For now, we won't dive too deep into the convective
parameters as the consistency between model runs remains poor
leading to large swings in instability and shear.

Cooler air will filter across the region in the wake of the cold
front. Highs will drop into the 70s for Wednesday. Additionally, the
sinking air that accompany cold air advection may lead to a return

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1229 AM CDT Sat Jul 1 2023

Primarily VFR conditions will prevail through the TAF period. The
exception is patchy fog and mist for the next six hours at BRD
and HIB that could produce periods of MVFR vis. A few diurnal rain
showers may form in the Arrowhead after 18Z Saturday and also
produce gusty outflow winds and very localized MVFR vis under any
shower bases.

&&

.MARINE...
Issued at 306 PM CDT Fri Jun 30 2023

Surface high pressure is taking up residency over the region for the
holiday weekend leading to light winds across the Lake. There will
be diurnally driven cumulus across the the region during the
afternoon hours that could produce an isolated shower or storm at
times. Anything that does manage to spin up will be short-lived.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  59  83  59  82 /   0  10  10  10
INL  56  83  57  86 /  10  10  10  20
BRD  59  85  61  87 /   0   0   0  20
HYR  57  85  56  87 /   0  10  10  10
ASX  59  81  55  81 /   0  10  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Britt
AVIATION...NLY
MARINE...Britt
Hazardous weather outlook, Jun 30, 8:51 PM CST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
951 PM CDT Fri Jun 30 2023

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-020300-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
951 PM CDT Fri Jun 30 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

No hazardous weather expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few thunderstorms are possible Sunday afternoon and evening
over western and north-central portions of the Northland.

Additional thunderstorm chances arrive on Monday and persist on
and off through Wednesday. Storms on Monday over portions of
central to northern Minnesota may be severe.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed tonight.

LSZ121-140>148-150-020300-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
951 PM CDT Fri Jun 30 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

No hazardous weather expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional periodic chances for thunderstorms arrive Monday night
and persist through Wednesday. Some storms could be strong during
this time.

KSE

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Southern Lake

When
July 1, 12:00 AM CST to July 4, 6:00 AM CST
Where
Southern Lake forecast zone
Reported by
Drought Monitor
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Rainfall at the end of June was enough to lift the far southwestern corner of southern Lake County out of D2 Severe Drought with the update on the 4th. However, D1 Moderate Drought remained in place.

Drought, Southern St. Louis / Carlton

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
Drought Monitor
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

July began with D2 Severe Drought across the far southeastern reaches of St. Louis County and the far eastern reaches of Carlton County with D1 Moderate Drought prevailing elsewhere. Some rain at the end of June into early July led to a brief period of improvement with the updates on the 4th and the 11th which saw a reduction in the coverage of D2 Severe Drought. However, rainfall became quite sparse starting around the middle of the month with D2 Severe Drought spreading across all of Carlton County with the update on the 25th and back into southeastern and far southern St. Louis County as well. Rainfall deficits of 2 to 3 inches below normal for the month were observed across the region.

Drought, Pine

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Pine forecast zone
Reported by
Drought Monitor
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

July began with small areas of D2 Severe Drought across the far northeastern and southwestern corners of Pine County with D1 Moderate Drought elsewhere across the county. Dry conditions over the remainder of the month saw D2 Severe Drought expand across most of the remainder of the county by the end of the month aside of areas along the St. Croix River. Rainfall deficits of 1 to 3 inches were observed across the county with northern areas seeing the greatest departures from normal.

Drought, Crow Wing

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Crow Wing forecast zone
Reported by
Drought Monitor
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

July began with D2 Severe Drought across the southern portion of the county with D1 Moderate Drought elsewhere across the county. Conditions worsened as the month progressed with the area seeing rainfall deficits of 3 to 4 inches plus. All of the county was under D2 Severe Drought by the update on the 25th and continued to worsen through the remainder of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120748, 1120750, 1120752, 1120757.